An uncommon triad of toxicity: sinus bradycardia, cytopenia and gastrointestinal symptoms induced by thalidomide
DOI:
https://doi.org/10.18203/2319-2003.ijbcp20263797Keywords:
Thalidomide-induced bradycardia, Malignant melanoma, Chemotherapy-induced cytopenia, Drug-induced cardiotoxicity, Anti-angiogenic therapy, Immunomodulatory effectsAbstract
Thalidomide, an immunomodulatory and antiangiogenic agent, is widely used in oncology but rarely causes cardiac conduction abnormalities such as sinus bradycardia. Chemotherapy with temozolomide may also result in cytopenia. Early recognition of these adverse effects is critical for patient safety. We report a 50-year-old female with malignant melanoma undergoing chemotherapy with thalidomide (400 mg/day) and temozolomide (150 mg/day) who presented with persistent nausea, recurrent vomiting, generalized weakness, and bradycardia. On admission, vital signs revealed sinus bradycardia (heart rate 40 beats/min) with prolonged QTc, and laboratory findings demonstrated mild anemia, leukopenia, neutropenia, thrombocytopenia, hyponatremia, and borderline hyperkalemia. Imaging and echocardiography were largely unremarkable except for mild tricuspid regurgitation and pulmonary hypertension. A diagnosis of thalidomide-induced bradycardia with chemotherapy-associated cytopenia was established. Thalidomide was discontinued, and the patient received supportive care including intravenous fluids, electrolyte correction, antiemetics, corticosteroids, thyroid hormone replacement, and cardiac monitoring. Atropine was administered for bradycardia as needed. Over 48 hours, the patient’s symptoms and laboratory abnormalities improved, with stabilization of heart rate and resolution of vomiting. This case highlights a rare but significant manifestation of thalidomide-induced sinus bradycardia with cytopenia and gastrointestinal symptoms in a patient receiving chemotherapy for malignant melanoma. Early recognition, prompt drug withdrawal, and comprehensive supportive care were crucial for recovery. Clinicians should remain vigilant for uncommon cardiac and hematologic adverse effects of thalidomide and coordinate multidisciplinary management to optimize patient outcomes.
References
References :
Rehman W, Arfons LM, Lazarus HM. The rise, fall and subsequent triumph of thalidomide: lessons learned in drug development. Ther Adv Hematol. 2011;2(5):291-308. doi:10.1177/2040620711413165. https://pmc.ncbi.nlm.nih.gov/articles/PMC3573415/
Kim JH, Scialli AR. Thalidomide: the tragedy of birth defects and the effective treatment of disease. Toxicol Sci. 2011;122(1):1-6. doi:10.1093/toxsci/kfr088. https://pubmed.ncbi.nlm.nih.gov/21507989/
Peddireddy LB, Geddada M, Meka P, Chodipilli RD. Thalidomide: from tragedy to therapeutic triumph. Int J Pharm Sci. 2025;3(10):Article IJPS/250310375.https://www.ijpsjournal.com/article/Thalidomide+From+Tragedy+to+Therapeutic+Triumph
Grogan DP, Winston NR. Thalidomide. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023. https://www.ncbi.nlm.nih.gov/books/NBK557706/
Radomsky CL, Levine N. Thalidomide. Dermatol Clin. 2001;19(1):87-103. https://www.sciencedirect.com/science/article/abs/pii/S0733863505702321
van Rhee F, Dhodapkar M, Shaughnessy JD Jr, Anaissie E, Siegel D, et al. First thalidomide clinical trial in multiple myeloma: a decade. Blood. 2008;112(4):1035-1038. doi:10.1182/blood-2008-02-140954. https://pmc.ncbi.nlm.nih.gov/articles/PMC2515147/
Schwab C, Jagannath S. The role of thalidomide in multiple myeloma. Clin Lymphoma Myeloma. 2006;7(1):26-29. https://www.clinical-lymphoma-myeloma-leukemia.com/article/S1557-9190(11)70297-9/abstract
Institute of Cancer Research. Thalidomide therapy effective for low-risk myeloma patients [Internet]. London: Institute of Cancer Research. https://www.icr.ac.uk/about-us/icr-news/detail/thalidomide-therapy-effective-for-low-risk-myeloma-patients
Wimmelbücker L, Kar A. A history of thalidomide in India. Med Hist. 2023;67(3):228-246. doi:10.1017/mdh.2023.27. https://pmc.ncbi.nlm.nih.gov/articles/PMC10482574/
Yan X, Guo Z, Lyu C, Tang R, Li R, et al. Renaissance of phoenix drug thalidomide: new insights into practical clinical application and optimization strategies for managing adverse effects in digestive diseases. Biomedicines. 2024;12(12):2799. doi:10.3390/biomedicines12122799. https://pmc.ncbi.nlm.nih.gov/articles/PMC12655039/
Downloads
Published
How to Cite
Issue
Section
License
Copyright (c) 2026 Harshitha Sannidhanam, G. Anantha Lakshmi, Badugula Chethana Reddy

This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.